Alert archive / Alabama / River Flood Warnings in 2009

River Flood Warning 49, NWS Birmingham, AL

September 19, 2009Bibb County, Jefferson County, Shelby County, Alabama

NWS Birmingham, AL issued this river flood warning at Sep 19, 2009, 8:23 AM CDT for Bibb County, Jefferson County, Shelby County, Alabama. It took effect at Sep 19, 2009, 12:15 PM CDT. It was in force for 20 hr.

The area

The counties it named.

The facts

Issued
Sep 19, 2009, 8:23 AM CDT (13:23 UTC)
In effect from
Sep 19, 2009, 12:15 PM CDT
Expired
Sep 20, 2009, 8:39 AM CDT
In force
20 hr
Issued by
NWS Birmingham, AL
Flood severity
Minor

Counties Bibb County, AL, Jefferson County, AL, Shelby County, AL

The radar

The Birmingham radar (KBMX), 16 km from the middle of the area, began a volume at 13:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Cahaba River near Cahaba Heights (CHGA1). The gauge peaked at 19.53 ft at Sep 18, 2009, 1:00 PM CDT.

actionminormoderate102009/1909/2009/21
Action stage
14 ft
Minor stage
14 ft
Moderate stage
22 ft
Major stage
24 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02423425, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS44 KBMX 191323
FLWBMX


BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING 
NATIONAL WEATHER SERVICE BIRMINGHAM AL 
823 AM CDT SAT SEP 19 2009

...THE NATIONAL WEATHER SERVICE IN BIRMINGHAM AL HAS ISSUED A FLOOD 
WARNING FOR THE FOLLOWING RIVERS IN ALABAMA... 

  CAHABA RIVER NEAR CAHABA HEIGHTS AFFECTING BIBB...JEFFERSON AND 
  SHELBY COUNTIES.

.HEAVY RAINFALL OVER THE PAST FEW DAYS COUPLED WITH ADDITIONAL
RAINFALL EXPECTED LATER TODAY WILL PRODUCE RISES ON THE CAHABA
RIVER...AND A FLOOD WARNING IS NOW IN EFFECT FOR THE CAHABA
RIVER NEAR CAHABA HEIGHTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE CARS THROUGH FLOODED AREAS.  TURN AROUND...DONT DROWN. 

ANOTHER STATEMENT WILL BE ISSUED BY SUNDAY MORNING...OR SOONER IF 
CONDITIONS WARRANT.

&&

ALC007-073-117-200123-
/O.NEW.KBMX.FL.W.0049.090919T1715Z-090921T0643Z/
/CHGA1.1.ER.090919T1715Z.090920T0000Z.090920T0643Z.NO/
823 AM CDT SAT SEP 19 2009

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM AL HAS ISSUED A 

* FLOOD WARNING FOR 
  THE CAHABA RIVER NEAR CAHABA HEIGHTS.
* FROM THIS AFTERNOON TO LATE SUNDAY NIGHT...OR UNTIL THE WARNING IS 
  CANCELLED.
* AT  7:30 AM SATURDAY THE STAGE WAS 12.1 FEET. 
* MINOR FLOODING IS FORECAST. 
* FLOOD STAGE IS 14 FEET. 
* FORECAST...RISE ABOVE FLOOD STAGE BY THIS AFTERNOON AND CONTINUE TO
  RISE TO NEAR 16.6 FEET BY THIS EVENING. THE RIVER SHOULD FALL BELOW 
  FLOOD STAGE AFTER MIDNIGHT TONIGHT.
* IMPACT...AT 17 FEET...FLOODING OF SOME COMMERCIAL PROPERTY IN THE
  AREA BEGINS AT STAGES NEAR 18 FEET

$$
1 follow-up statement
000 
WGUS84 KBMX 201339
FLSBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED 
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE BIRMINGHAM AL
839 AM CDT SUN SEP 20 2009


...THE FLOOD WARNING IS CANCELLED FOR THE CAHABA RIVER NEAR CAHABA 
HEIGHTS...

.RIVER LEVELS HAVE FALLEN BELOW FLOOD STAGE AT CAHABA
HEIGHTS...THEREFORE THE WARNING HAS BEEN CANCELLED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE CARS THROUGH FLOODED AREAS.  TURN AROUND...DONT DROWN. 

THIS IS THE LAST STATEMENT THAT WILL BE ISSUED FOR THIS EVENT.

&&

ALC007-073-117-201409-
/O.CAN.KBMX.FL.W.0049.000000T0000Z-090921T0643Z/
/CHGA1.1.ER.000000T0000Z.090919T2030Z.090919T2302Z.NO/
839 AM CDT SUN SEP 20 2009

THE FLOOD WARNING IS CANCELLED FOR
  THE CAHABA RIVER NEAR CAHABA HEIGHTS.
* AT 7:30 AM SUNDAY THE STAGE WAS 6.1 FEET. 
* FELL BELOW FLOOD STAGE AT 6:02 PM SATURDAY.
* FLOOD STAGE IS 14 FEET. 
* FORECAST...THE RIVER WILL CONTINUE TO FALL SLOWLY THIS MORNING
  BUT MAY RISE SLIGHTLY LATER TODAY IF ADDITIONAL RAINFALL OCCURS.


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this river flood warning went out at Sep 19, 6:45 AM CDT, 1 hour 38 minutes earlier.

Area forecast discussion, Sep 19, 6:45 AM CDT, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
645 AM CDT SAT SEP 19 2009

.UPDATE...AVIATION DISCUSSION.

&&

.DISCUSSION...

AREA OF HEAVY RAIN WILL CONTINUE TO LIFT NORTH THROUGH CENTRAL
ALABAMA THIS MORNING. SOILS REMAIN SATURATED FOR ALL BUT THE
SOUTHEASTERN COUNTIES. WILL GO AHEAD AND EXTEND THE FLASH FLOOD
WATCH FOR THE REMAINDER OF THE AREA THROUGH MIDNIGHT SATURDAY AS
ADDITIONAL RAINFALL IS EXPECTED TODAY AND TONIGHT.

BROAD AND WEAK UPPER LOW OVER THE CENTRAL PLAINS WILL LIFT TOWARDS
THE NORTHWEST TODAY WITH ANOTHER SHORT WAVE AXIS PASSING OVER THE
STATE. THIS WILL BE ALONG THE FRONT END OF A DEEPENING LONG WAVE
TROUGH OVER THE CENTRAL CONUS. POPS WILL REMAIN HIGH THROUGH
MONDAY WITH MULTIPLE SHORTWAVES EMBEDDED IN SOUTHWEST FLOW ALOFT
PASSING THROUGH THE SOUTHEAST.

FOR TUESDAY THROUGH SATURDAY...NOT UNEXPECTEDLY, THE MODELS ARE
WAVERING A BIT ON THE PLACEMENT OF ANOTHER CUTOFF LOW THAT WILL
DROP INTO THE CENTRAL AND SOUTHERN PLAINS ON TUESDAY. THE LATEST
GFS RETROGRADES THIS FEATURE TOWARDS THE FOUR CORNERS REGION WHILE
THE EURO AND CANADIAN KEEP IT FIRMLY OVER THE SOUTH CENTRAL PLAINS
REGION. WILL FOLLOW THE EURO WHICH HAS BEEN FAIRLY CONSISTENT OVER
THE PAST FEW RUNS. THIS WILL KEEP MUCH OF THE SOUTHEAST IN A
FAVORABLE ENVIRONMENT FOR ADDITIONAL SHOWERS AND THUNDERSTORMS
THROUGH SATURDAY...ESPECIALLY DURING THE DAYTIME HOURS WHEN SOME
INSTABILITY CAN AID IN CONVECTIVE DEVELOPMENT. THIS PATTERN WILL
ALSO KEEP TEMPERATURES STEADY IN THE LOWER TO MID 80S FOR HIGHS
AND MID 60S TO LOWER 70S FOR LOWS.

&&

.AVIATION...12Z TAF DISCUSSION.

POOR FLYING CONDITIONS TODAY DUE TO NUMEROUS SHOWERS AND ISOLATED
TSTMS. A VERY COMPLEX PATTERN WITH MINOR UPPER LEVEL IMPULSES
PROVIDING THE PRIMARY TRIGGER FOR WIDESPREAD CONVECTION. CURRENT
UPPER LEVEL IMPULSE OVER NORTH ALABAMA IS MOVING NORTHEAST AND WILL
PRODUCE WIDESPREAD SHOWERS ACROSS ALL TAF SITES EXCEPT KMGM AND
KTOI. DUE TO TROPICAL NATURE OF AIR MASS...CONVECTION WILL CONTAIN
HEAVY RAINFALL RATES AND IFR VSBYS.  NEAR LIFR CIGS AT KMGM AND KTOI
WILL SLOWLY RISE BETWEEN 12Z AND 15Z.

DIFFICULT TO DETERMINE TIMING OF RAINFALL BEYOND 6 HOURS...AND
FORECAST REFLECTS A TREND OF DECREASING SHOWERS BY LATE
MORNING...WITH INCREASING CHANCES IN THE AFTERNOON DUE TO DAYTIME
HEATING.

58/ROSE

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     80  69  80  68  82 /  80  70  70  60  60
ANNISTON    83  69  83  70  83 /  80  70  70  60  60
BIRMINGHAM  82  70  83  70  83 /  80  60  70  60  60
TUSCALOOSA  84  71  86  70  86 /  80  50  70  40  60
CALERA      82  70  82  69  84 /  80  60  70  50  60
AUBURN      82  67  83  69  81 /  60  50  60  50  60
MONTGOMERY  86  69  86  70  87 /  70  50  60  50  60
TROY        84  68  86  69  86 /  70  40  50  40  60

&&

.BMX WATCHES/WARNINGS/ADVISORIES...

FLASH FLOOD WATCH FOR ALL BUT SOUTHEASTERN COUNTIES THROUGH MIDNIGHT.

&&
Hazardous weather outlook, Sep 19, 5:50 AM CDT, 2 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
550 AM CDT SAT SEP 19 2009

ALZ011>015-017>050-200000-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
550 AM CDT SAT SEP 19 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

...FLASH FLOOD WATCH THROUGH MIDNIGHT...
...THREAT OF FLASH FLOODING HIGH TODAY...

A FLASH FLOOD WATCH REMAINS IS EFFECT UNTIL MIDNIGHT TONIGHT FOR ALL
OF THE AREA...EXCEPT THE SOUTHEAST COUNTIES. SHOWERS AND ISOLATED
THUNDERSTORMS WILL CONTINUE THROUGH THIS EVENING...WITH LOCALLY HEAVY
RAINFALL. THE GROUND IS SATURATED FROM RECENT RAINFALL...AND ANY
ADDITIONAL RAINFALL WILL PRODUCE FLASH FLOODING

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PERIODS OF RAIN...HEAVY AT TIMES...WILL CONTINUE THROUGH SUNDAY...
KEEPING THE THREAT OF FLASH FLOODING IN THE FORECAST.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NECESSARY IN THE FLASH FLOOD WATCH AREA.

In the hours before

Local storm report, Sep 19, 5:36 AM CDT, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
536 AM CDT SAT SEP 19 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 AM     FLASH FLOOD      5 SE MOUNTAIN CREEK     32.65N 86.42W
09/19/2009                   AUTAUGA            AL   EMERGENCY MNGR

            SEVERAL PAVED ROADS WASHED OUT.

&&

MROSE
Local storm report, Sep 19, 8:01 AM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
801 AM CDT SAT SEP 19 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 AM     FLASH FLOOD      5 SSE MOUNTAIN CREEK    32.64N 86.44W
09/19/2009                   AUTAUGA            AL   EMERGENCY MNGR

            TRAIN DERAILED AT MORTAR CREEK DUE TO WASHED OUT TRAIN
            TRACKS. COUNTY ROAD 64 UNDER WATER FOR ONE-EIGHTH MILE.

&&

MROSE

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 18, 7:01 PM CDTFlash Flood WarningBMXTuscaloosa96 min
Sep 18, 7:18 PM CDTAreal Flood AdvisoryBMXLamar117 min
Sep 18, 7:29 PM CDTFlash Flood WarningBMXLamar2 hr
Sep 18, 7:36 PM CDTAreal Flood AdvisoryBMXFayette, Walker114 min
Sep 18, 8:01 PM CDTFlash Flood WarningBMXFayette3 hr
Sep 18, 8:11 PM CDTFlash Flood WarningBMXWalker2 hr
Sep 18, 8:23 PM CDTFlash Flood WarningBMXFayette, Lamar, Marion, Walker, Winston3 hr
Sep 18, 11:49 PM CDTAreal Flood AdvisoryBMXAutauga, Elmore, Montgomery56 min
Sep 19, 12:39 AM CDTFlash Flood WarningBMXAutauga, Elmore3 hr
Sep 19, 2:54 AM CDTAreal Flood AdvisoryBMXJefferson, St. Clair111 min
Sep 19, 3:20 AM CDTAreal Flood AdvisoryBMXClay, Coosa, Talladega115 min
Sep 19, 5:15 AM CDTAreal Flood AdvisoryBMXClay, Coosa2 hr
Sep 19, 6:33 AM CDTRiver Flood WarningBMXJefferson3 hr
Sep 19, 9:21 AM CDTAreal Flood AdvisoryBMXRandolph3 hr
Sep 19, 9:34 AM CDTFlash Flood WarningBMXClay, Coosa, Talladega, Tallapoosa3 hr
Sep 19, 11:06 AM CDTFlash Flood WarningBMXChambers, Randolph3 hr
Sep 19, 11:35 AM CDTAreal Flood AdvisoryBMXBibb, Perry3 hr
Sep 19, 12:18 PM CDTAreal Flood AdvisoryBMXJefferson, Shelby3 hr
Sep 19, 12:45 PM CDTFlash Flood WarningBMXBibb, Perry, Shelby3 hr
Sep 19, 3:42 PM CDTFlash Flood WarningBMXAutauga, Bibb, Chilton, Dallas, Perry4 hr
Sep 19, 4:11 PM CDTRiver Flood WarningBMXBibb, Dallas, Perry4 days
Sep 19, 6:04 PM CDTFlash Flood WarningBMXChambers, Lee, Russell3 hr
Sep 19, 6:34 PM CDTFlash Flood WarningBMXBullock, Chambers, Lee, Macon, Russell3 hr

Nearby

River Flood Warnings in Alabama, 2009Every river flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.